Alert archive / Mississippi / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 280, NWS Jackson, MS

July 10, 2015Hinds County, Madison County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 10, 2015, 6:41 PM CDT for Hinds County, Madison County, Mississippi. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2015, 6:41 PM CDT (23:41 UTC)
Expired
Jul 10, 2015, 7:05 PM CDT
In force
24 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hinds County, MS, Madison County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 17 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 6:42 PM CDTTSTM WND DMG5 Nw Flowood, MSTREES WERE BLOWN DOWN AND POWERLINES WERE SNAPPED NEAR SALVATION ARMY OFFICE ON PRESTO LANE. RELAYED VIA SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 11.7 hours before the alert went out and 7 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2015-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 864 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2015-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
864 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
1125 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

706 
WUUS54 KJAN 102341
SVRJAN
MSC049-089-110030-
/O.NEW.KJAN.SV.W.0280.150710T2341Z-150711T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
641 PM CDT FRI JUL 10 2015

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN MADISON COUNTY IN CENTRAL MISSISSIPPI...
  EAST CENTRAL HINDS COUNTY IN CENTRAL MISSISSIPPI...

* UNTIL 730 PM CDT

* AT 640 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR RIDGELAND...
  MOVING SOUTHWEST AT 10 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  JACKSON AROUND 730 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3226 9019 3241 9030 3247 9014 3239 9008
      3238 9010 3236 9010 3236 9011 3234 9011
      3232 9015 3230 9016 3229 9015 3229 9018
TIME...MOT...LOC 2340Z 060DEG 7KT 3238 9018 

HAIL...1.00IN
WIND...60MPH
 
$$

17
1 follow-up statement
196 
WWUS54 KJAN 110005
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
705 PM CDT FRI JUL 10 2015

MSC049-089-110015-
/O.CAN.KJAN.SV.W.0280.000000T0000Z-150711T0030Z/
MADISON MS-HINDS MS-
705 PM CDT FRI JUL 10 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MADISON AND EAST
CENTRAL HINDS COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3226 9019 3241 9030 3247 9014 3239 9008
      3238 9010 3236 9010 3236 9011 3234 9011
      3232 9015 3230 9016 3229 9015 3229 9018
TIME...MOT...LOC 0003Z 060DEG 7KT 3236 9023 

$$

17

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 3:30 PM CDT, 3 hours 11 minutes earlier.

Area forecast discussion, Jul 10, 3:30 PM CDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
330 PM CDT FRI JUL 10 2015

.DISCUSSION...MAIN CONCERN THROUGH THE FORECAST PERIOD CONTINUES TO
BE INCREASING HEAT STRESS AS WE HEAD INTO THE WEEKEND. SO FAR TODAY,
TEMPS HAVE RISEN TO THE LOW TO MID 90S AND HEAT INDICES HAVE REACHED
THE 100-105F RANGE IN SOME AREAS. ISOLATED DIURNAL CONVECTION HAS
DEVELOPED MAINLY IN A CORRIDOR FROM ALEXANDRIA THROUGH JACKSON TO
SOUTH OF THE GOLDEN TRIANGLE. THIS ACTIVITY WILL MOSTLY DIE OFF BY
SUNSET.

HEADING INTO THE WEEKEND, MID AND UPPER RIDGING WILL STRENGTHEN
ACROSS THE DEEP SOUTH, WITH THE SURFACE RIDGE AXIS MOVING DIRECTLY
OVER THE CWA TOMORROW. AS A RESULT, TEMPS WILL BE ON AN UPWARD TREND
AND WE WILL LIKELY SEE AN GENERAL DECREASE IN CONVECTIVE COVERAGE AS
CAPPING INCREASES. THOUGH WE DID SEE SOME MIXING TODAY, DEWPOINTS
MOSTLY REMAINED IN THE 70S. TOMORROW GUIDANCE SUGGESTS DEWPOINTS
WILL AGAIN STAY UP THROUGH THE DAY, WHICH WOULD RESULT IN HEAT
INDICES NEARING HEAT ADVISORY CRITERIA. THOUGH I DO HAVE HEAT INDICES
TOPPING 105F FOR AN HOUR OR TWO IN A FEW SPOTS TOMORROW, NOT ENOUGH
CONFIDENCE EXISTS AT THIS POINT TO PIN DOWN A SPECIFIC AREA FOR AN
ADVISORY. WE WILL MAINTAIN A LIMITED EXCESSIVE HEAT RISK IN THE
GRAPHICS/HWO. ON SUNDAY, EXPECTING SLIGHTLY WARMER CONDITIONS WITH
SIMILAR DEWPOINTS, THUS THERE MAY EVENTUALLY BE A SOMEWHAT GREATER
NEED FOR AN ADVISORY DURING THAT TIME FRAME.

LOOKING AHEAD TO NEXT WEEK, THE MID/UPPER RIDGE WILL REMAIN ANCHORED
OVER THE LOWER PLAINS MAINTAINING HOT AND GENERALLY DRY CONDITIONS
ACROSS OUR AREA. THE BEST CHANCES FOR ANY DIURNAL CONVECTION WILL
EXIST GENERALLY THE FARTHER EAST YOU GO IN THE AREA AROUND THE
EASTERN PERIPHERY OF THE RIDGE, OR PERHAPS ACROSS THE SOUTH WITH ANY
SEABREEZE ACTIVITY THAT ADVANCES NORTHWARD. WITH CONTINUED HEAT AND
HUMIDITY, HEAT STRESS WILL REMAIN A CONCERN THROUGH THE WEEK. ABSENT
DISRUPTION FROM AFTERNOON CONVECTION, WE MAY EVENTUALLY NEED TO
HIGHLIGHT ADDITIONAL DAYS FOR EXCESSIVE HEAT RISK IN HWO/GRAPHIC
PRODUCTS. /DL/

&&

.AVIATION...OVERALL...VFR CONDITIONS SHOULD PREVAIL THROUGH SATURDAY
NIGHT. VERY ISOLD TSTMS HAVE DEVELOPED OVER THE AREA THIS AFTN. MOST
OF THE ACTIVITY WL REMAIN AWAY FROM TAF SITES BUT OUTFLOW BOUNDARIES
WL BRING CONVECTION IN VCTY OF HBG AND GTR SO HAVE INCLUDED IN TAFS
THERE. LATER THIS AFTN MEI-JAN-HKS MAY OBSERVE A STORM. SHWRS/TSTMS
SHOULD GENERALLY DIMINISH AFTER SUNSET. WINDS SHOULD REMAIN AROUND 5
KTS OR LESS. /22/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       75  94  76  95 /  12  15   5   6
MERIDIAN      73  93  75  94 /  14  17   8   8
VICKSBURG     74  93  75  94 /   9  12   4   6
HATTIESBURG   73  94  75  94 /  19  17   8  13
NATCHEZ       73  92  73  93 /  12  16   6  11
GREENVILLE    75  94  75  96 /   7   9   4   5
GREENWOOD     74  93  75  94 /  10  10   5   5

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

DL/22
Hazardous weather outlook, Jul 10, 2:51 PM CDT, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
251 PM CDT FRI JUL 10 2015

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
112000-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON-FRANKLIN-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-SUNFLOWER-
LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-
OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-
ISSAQUENA-SHARKEY-YAZOO-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-
SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-
CLARKE-JEFFERSON-ADAMS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-
JONES-MARION-LAMAR-FORREST-
251 PM CDT FRI JUL 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...NORTH
CENTRAL MISSISSIPPI...AND SOUTH CENTRAL MISSISSIPPI.

.DAY ONE...TONIGHT AND SATURDAY

EXCESSIVE HEAT
THREAT...LIMITED
TIMING...SATURDAY

HEAT STRESS MAY REACH DANGEROUS LEVELS SATURDAY FROM 10 AM UNTIL 7 PM
OVER THE ENTIRE OUTLOOK AREA. THE COMBINATION OF TEMPERATURES IN THE
MIDDLE 90S AND HIGH HUMIDITY IS EXPECTED TO PRODUCE HEAT INDEX VALUES
AROUND 105...AND IT IS POSSIBLE THAT A HEAT ADVISORY MAY BECOME
NECESSARY FOR SOME LOCATIONS.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=2)

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY

HEAT STRESS MAY REACH DANGEROUS LEVELS AGAIN SUNDAY FROM 10 AM UNTIL
7 PM OVER THE ENTIRE OUTLOOK AREA. THE COMBINATION OF TEMPERATURES IN
THE MIDDLE 90S AND HIGH HUMIDITY IS EXPECTED TO PRODUCE HEAT INDEX
VALUES AROUND 105...AND IT IS POSSIBLE THAT A HEAT ADVISORY MAY
BECOME NECESSARY FOR SOME LOCATIONS.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=2)

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT THURSDAY.

21

&&

...HAZARD LEGEND...

*EXCESSIVE HEAT*
EXTREME...MAXIMUM HEAT INDEX GREATER THAN 110 DEGREES FOR 3 OR
 MORE DAYS IN A ROW AND/OR AIR TEMPERATURES GREATER THAN 107
 DEGREES.
SIGNIFICANT...MAXIMUM HEAT INDEX GREATER THAN 110 DEGREES
 AND/OR AIR TEMPERATURES GREATER THAN 105 DEGREES.
ELEVATED...MAXIMUM HEAT INDEX 105 TO 110 DEGREES AND/OR AIR
 TEMPERATURES GREATER THAN 103 DEGREES.
LIMITED...MAXIMUM HEAT INDEX NEAR 105 DEGREES AND/OR AIR
 TEMPERATURES 100 TO 103 DEGREES.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
NWS JAN TROPICAL PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=TROPICAL
NATIONAL HURRICANE CENTER HOME PAGE...
   WWW.NHC.NOAA.GOV/
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

In the hours before

Special weather statement, Jul 10, 4:27 PM CDT, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
427 PM CDT FRI JUL 10 2015

MSZ053-102200-
CLAIBORNE MS-
427 PM CDT FRI JUL 10 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CLAIBORNE COUNTY
UNTIL 500 PM CDT...

AT 426 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
NEAR ROCKY SPRINGS...OR 20 MILES SOUTH OF VICKSBURG. THIS STORM WAS
NEARLY STATIONARY.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  ROCKY SPRINGS AROUND 445 PM CDT.
  HERMANVILLE AROUND 500 PM CDT.

LAT...LON 3193 9085 3212 9086 3214 9084 3214 9086
      3216 9085 3216 9083 3215 9083 3215 9081
      3214 9073 3196 9071
TIME...MOT...LOC 2126Z 085DEG 4KT 3205 9079

17
Special weather statement, Jul 10, 5:01 PM CDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
501 PM CDT FRI JUL 10 2015

MSZ030-031-102230-
LOWNDES MS-CLAY MS-
501 PM CDT FRI JUL 10 2015

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LOWNDES AND SOUTHEASTERN
CLAY COUNTIES UNTIL 530 PM CDT...

AT 501 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
OVER COLUMBUS...MOVING NORTHWEST AT 15 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  COLUMBUS AFB AROUND 515 PM CDT.
  BENT OAK AROUND 520 PM CDT.
  WAVERLY AROUND 525 PM CDT.
  TIBBEE AROUND 530 PM CDT.

LAT...LON 3337 8839 3344 8867 3354 8867 3368 8860
      3368 8855 3366 8851 3365 8851 3366 8850
      3356 8827
TIME...MOT...LOC 2201Z 114DEG 15KT 3349 8842

17
Special weather statement, Jul 10, 5:42 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
542 PM CDT FRI JUL 10 2015

MSZ047-048-102315-
WARREN MS-HINDS MS-
542 PM CDT FRI JUL 10 2015

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL WARREN AND WEST
CENTRAL HINDS COUNTIES UNTIL 615 PM CDT...

AT 542 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
OVER BOVINA...OR 9 MILES EAST OF VICKSBURG. THIS STORM WAS NEARLY
STATIONARY.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  FLOWERS AROUND 615 PM CDT.

LAT...LON 3225 9071 3238 9080 3244 9071 3228 9060
TIME...MOT...LOC 2242Z 239DEG 4KT 3233 9072

17
Special weather statement, Jul 10, 6:09 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
609 PM CDT FRI JUL 10 2015

MSZ047-102345-
WARREN MS-
609 PM CDT FRI JUL 10 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL WARREN COUNTY
UNTIL 645 PM CDT...

AT 609 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
OVER REDWOOD. THIS STORM WAS NEARLY STATIONARY.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL
WARREN COUNTY.

LAT...LON 3254 9086 3257 9080 3245 9071 3238 9082
      3246 9086
TIME...MOT...LOC 2309Z 053DEG 3KT 3247 9085

17
Special weather statement, Jul 10, 6:21 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
621 PM CDT FRI JUL 10 2015

LAZ016-102345-
MADISON LA-
621 PM CDT FRI JUL 10 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL MADISON PARISH
UNTIL 645 PM CDT...

AT 621 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
NEAR MANSFORD...OR NEAR TALLULAH. THIS STORM WAS NEARLY STATIONARY.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  TALLULAH AROUND 645 PM CDT.

LAT...LON 3247 9123 3253 9111 3250 9112 3248 9111
      3246 9109 3244 9105 3241 9103 3235 9112
TIME...MOT...LOC 2321Z 053DEG 3KT 3242 9111

17

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 8:31 PM CDTSpecial Weather StatementJANSmith29 min
Jul 9, 8:59 PM CDTSevere Thunderstorm WarningJANSmith11 min
Jul 10, 4:27 PM CDTSpecial Weather StatementJANClaiborne33 min
Jul 10, 5:01 PM CDTSpecial Weather StatementJANLowndes29 min
Jul 10, 5:21 PM CDTSevere Thunderstorm WarningJANClay, Lowndes23 min
Jul 10, 5:42 PM CDTSpecial Weather StatementJANWarren33 min
Jul 10, 6:09 PM CDTSpecial Weather StatementJANWarren36 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.